Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 23, 2016, 5:31 PM EDT for Lewis County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 5:31 PM EDT (21:31 UTC)
- Expired
- Jul 23, 2016, 6:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Buffalo, NY
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 33 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
978 WWUS81 KBUF 232131 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 531 PM EDT SAT JUL 23 2016 NYZ007-008-232215- LEWIS-JEFFERSON- 531 PM EDT SAT JUL 23 2016 ...SCATTERED THUNDERSTORMS...SOME STRONG...WILL AFFECT NORTHEASTERN LEWIS AND NORTHEASTERN JEFFERSON COUNTIES... AT 525 PM EDT...SCATTERED THUNDERSTORMS WERE LOCATED THROUGHOUT NORTHEASTERN LEWIS AND NORTHEASTERN JEFFERSON COUNTIES... THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 30 MPH. GUSTY WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT DRUM...CARTHAGE...HERRINGS...PHILADELPHIA...THERESA...ANTWERP... HARRISVILLE...CROGHAN...DEFERIET AND KIRSCHNERVILLE. THIS INCLUDES INTERSTATE 81 NEAR EXIT 49. HEAVY RAINFALL MAY ALSO OCCUR WITH SOME OF THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4361 7511 4419 7590 4433 7570 4410 7517 TIME...MOT...LOC 2125Z 314DEG 25KT 4399 7548 $$ WELCH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 23, 4:12 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 23, 4:12 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 412 PM EDT SAT JUL 23 2016 .SYNOPSIS... Scattered showers and thunderstorms across the North Country will diminish through early this evening...with high pressure otherwise bringing fair weather through the rest of the weekend. A stronger upper level trough will then slowly cross the region Sunday night into Monday...while producing some additional scattered showers and thunderstorms. In the wake of a trailing cold front Monday evening... slightly cooler temperatures will follow for midweek. && .NEAR TERM /THROUGH SUNDAY/... As of 410 pm...scattered showers and thunderstorms continue across the Saint Lawrence Valley and North Country...in association with a passing upper level shortwave. A few of these could still produce some gusty winds and small hail through late afternoon/early evening given a larger-scale environment featuring 1000-1500 j/kg of MLCAPE and 35-40kts of bulk shear. Otherwise, this activity will continue to track off to the east-southeast in conjunction with its parent wave... and should be clear of the North Country by around sunset. Otherwise, fair weather will persist across the rest of the forecast area as upper level ridging upstream and surface high pressure moving overhead will continue to exert their influence. The presence of noticeably drier air in place will mean that temperatures should run around 5 degrees cooler across the board. With light winds and clear skies tonight, we should also see patchy valley fog developing in the Southern Tier. The fair weather will continue through Sunday as high pressure crosses the area. We will likely see an increase in high clouds from the west during the afternoon ahead of an approaching upper level trough, but any associated convection should hold off until later in the night Sunday night. Regarding temperatures, it will be another hot summer's day as 850mb temps climb back towards +20C. Most areas should see readings in the upper 80s, with lower 90s in the Genesee valley and valleys of the Southern Tier, while the North Country will run cooler in the wake of today's shortwave passage. Highs there should run in the lower 80s. && .SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY NIGHT/... Sunday night into Monday, an upper level trough will track from Ontario to Quebec just south of Hudson Bay while dragging a weakly forced frontal boundary across the lower Great Lakes region during the day Monday. Humidity will markedly increase Sunday night ahead of the front, with dew points surging to the upper 60s and low 70s. The combination of warm advection/moisture advection and persistent southwesterly flow will make for an uncomfortable sleeping night with lows only in the low to mid 70s. The axis of deepest moisture and weak frontal forcing will cross the region in the early morning hours Monday, ill timed for convection. Thus expect any upstream convection coming out of the midwest and Ontario should be dissipating by the time approaches our area. Thus expect only some widely scattered to isolated shower and thunderstorm coverage across the region. The best moisture and forcing axis will shift toward our southeast by the time diurnal destabilization is able to aid in kicking off more numerous showers and thunderstorms. Afternoon lake breeze boundaries across the inland Southern Tier and North Country regions may help to initiate these afternoon storms, which will quickly exit our area into central NY. This does not bode well for the drought parched regions across western NY, including the Niagara Frontier, which will likely receive little if any precipitation. Otherwise, it will mainly be a dry hot and humid day on Monday with some sun poking through by the afternoon and early evening before sunset. Winds will also increase across western NY and the Niagara Frontier with a synoptically supported strong SWerly lake breeze. An isolated shower or thunderstorm cannot be ruled out along the southern Lake Ontario shoreline across Niagara County to Monroe and Wayne counties with the enhanced lake breeze surface convergence. High pressure will build across the region Tuesday into Wednesday, with slightly cooler and less humid conditions on Tuesday before the heat starts building back into the region on Wednesday. Highs will be in the low to mid 80s Tuesday and the mid 80s to near 90 on Wednesday. Large scale high pressure and subsidence will keep the weather dry through mid-week. && .LONG TERM /THURSDAY THROUGH SATURDAY/... The pattern has the potential to become at least a little more active from late week into the first half of next weekend. The expansive mid/upper level ridge which has dominated the central and eastern CONUS will be knocked back as the longwave pattern buckles across North America, with a western ridge and eastern trough pattern becoming established by next weekend. The developing longwave trough in the Great Lakes and Northeast states will be carved out by several mid level shortwaves, each of which will bring a period of large scale ascent and increased deep layer moisture to our region. Looking at the details, the first relatively weak trough will approach the Great Lakes Thursday afternoon and evening. This system may touch off a few widely scattered showers and thunderstorms with sparse coverage. Models begin to diverge on the timing details of the finer scale features by Friday and Saturday, but most operational and ensemble guidance show a more significant mid level trough and associated surface wave moving through the Ohio Valley and eastern Great Lakes either Friday or Saturday, with a better chance of somewhat more widespread showers and thunderstorms. Temperatures will continue to run hot through Thursday, with 850mb temps of around +18C supporting highs around 90 at lower elevations away from the lakeshores. More clouds and showers will bring temperatures back closer to average by Friday and Saturday. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... Scattered showers and thunderstorms are popping up across the North Country this afternoon as an upper level disturbance crosses the area. The convection will pose a threat to the area in the vicinity of KART through 22Z, after which skies should clear with the passage of the shortwave. Elsewhere, high pressure will keep VFR conditions in place through the next 24 hours. The one exception will be in the Southern Tier tonight, where clear skies and light winds will promote the development of valley fog that may result in a period of IFR conditions at KJHW/KOLE/KELZ between 06-12Z. Outlook... Sunday night... Mainly VFR with a chance of showers and thunderstorms and associated brief MVFR/IFR. Monday...Mainly VFR with scattered thunderstorms and associated brief periods of MVFR/IFR. Monday night...Mainly VFR with a chance of showers and thunderstorms east of Lake Ontario in the evening. Tuesday and Wednesday...VFR. Thursday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... While lake breezes should once again bring a light to moderate chop to nearshore waters this afternoon, high pressure moving overhead should keep associated winds lighter, negating the need for any SCAs or beach hazard statements. Some scattered showers and thunderstorms will be possible across the Saint Lawrence Valley this afternoon. Some storms may be strong, with gusty winds and small hail. Otherwise, Generally quiet conditions should persist across Lakes Erie and Ontario through Sunday. A weak cold front crossing the region will bring a chance of showers and thunderstorms Sunday night into Monday. Freshening southwesterlies behind the front will likely bring a brief period of small craft advisory conditions to the eastern and of Lake Erie Monday afternoon into Monday evening before winds and waves diminish later Monday night. After that, we should see tranquil conditions return to the lakes for much of the remaining weak as a weak pressure gradient will remain across the region. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR/WOOD NEAR TERM...JJR/WOOD SHORT TERM...CHURCH LONG TERM...HITCHCOCK AVIATION...WOOD MARINE...WOOD
Hazardous weather outlook, Jul 23, 4:34 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 434 AM EDT SAT JUL 23 2016 NYZ001>006-010>014-019>021-085-240845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- SOUTHERN ERIE- 434 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-240845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 434 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ007-008-240845- JEFFERSON-LEWIS- 434 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE MORNING AND THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BRING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF SLZ022-024-240845- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 434 AM EDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. A FEW SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE MORNING AND THROUGH THE AFTERNOON HOURS. A FEW OF THESE STORMS MAY BRING GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM LATE SUNDAY NIGHT AND MONDAY. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH STRAIGHT LINE WIND AND HAIL THE MAIN IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 23, 3:56 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 356 PM EDT SAT JUL 23 2016 NYZ007-008-232030- LEWIS-JEFFERSON- 356 PM EDT SAT JUL 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEWIS AND EAST CENTRAL JEFFERSON COUNTIES... AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF FOWLER...OR 13 MILES NORTHEAST OF FORT DRUM...MOVING SOUTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANTWERP...DIANA CENTER...LAKE BONAPARTE AND NATURAL BRIDGE. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4418 7564 4423 7554 4409 7527 4400 7545 TIME...MOT...LOC 1955Z 322DEG 22KT 4418 7557 WELCH
Special weather statement, Jul 23, 5:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 531 PM EDT SAT JUL 23 2016 NYZ007-008-232215- LEWIS-JEFFERSON- 531 PM EDT SAT JUL 23 2016 ...SCATTERED THUNDERSTORMS...SOME STRONG...WILL AFFECT NORTHEASTERN LEWIS AND NORTHEASTERN JEFFERSON COUNTIES... AT 525 PM EDT...SCATTERED THUNDERSTORMS WERE LOCATED THROUGHOUT NORTHEASTERN LEWIS AND NORTHEASTERN JEFFERSON COUNTIES... THESE THUNDERSTORMS ARE MOVING SOUTHEAST AT 30 MPH. GUSTY WINDS IN EXCESS OF 30 MPH AND SMALL HAIL ARE POSSIBLE WITH SOME OF THESE STORMS. LOCATIONS IMPACTED INCLUDE... FORT DRUM...CARTHAGE...HERRINGS...PHILADELPHIA...THERESA...ANTWERP... HARRISVILLE...CROGHAN...DEFERIET AND KIRSCHNERVILLE. THIS INCLUDES INTERSTATE 81 NEAR EXIT 49. HEAVY RAINFALL MAY ALSO OCCUR WITH SOME OF THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4361 7511 4419 7590 4433 7570 4410 7517 TIME...MOT...LOC 2125Z 314DEG 25KT 4399 7548 WELCH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:56 PM EDT | Special Weather Statement | BUF | Lewis | 34 min |
| Jul 23, 4:59 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 21 min |
| Jul 23, 6:38 PM EDT | Special Weather Statement | BUF | Lewis | 22 min |
| Jul 23, 6:42 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 44 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.